Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 96, NWS Cheyenne, WY

July 4, 2005Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 4, 2005, 3:17 PM MDT for Laramie County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2005, 3:17 PM MDT (21:17 UTC)
Expired
Jul 4, 2005, 4:03 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 23 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 042117
SVRCYS
WYC021-042200-
/O.NEW.KCYS.SV.W.0096.050704T2117Z-050704T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 400 PM MDT

* AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 14 MILES WEST OF
  BURNS...OR ABOUT 9 MILES NORTHEAST OF CHEYENNE...AND MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURNS BY 355 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEAST WYOMING.

LAT...LON 4133 10472 4101 10471 4101 10426 4133 10426

$$
DAUGHERTY
2 follow-up statements
000 
WWUS55 KCYS 042137
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT MON JUL 4 2005

WYC021-042200-
/O.CON.KCYS.SV.W.0096.000000T0000Z-050704T2200Z/
LARAMIE WY-
336 PM MDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MDT FOR
CENTRAL LARAMIE COUNTY...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR I-80 MM
377...OR ABOUT 13 MILES EAST OF CHEYENNE...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURNS BY 400 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEAST WYOMING.

LAT...LON 4133 10472 4101 10471 4101 10426 4133 10426

$$
DAUGHERTY
000 
WWUS55 KCYS 042203
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
401 PM MDT MON JUL 4 2005

WYC021-042211-
/O.EXP.KCYS.SV.W.0096.000000T0000Z-050704T2200Z/
LARAMIE WY-
401 PM MDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY EXPIRES
AT 400 PM MDT...

THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR CENTRAL 
LARAMIE COUNTY HAS BEEN ALLOWED TO EXPIRE.  THE STORM WHICH PROMPTED 
THE WARNING HAS WEAKENED AND NO LONGER POSES A SEVERE WEATHER THREAT 
TO CENTRAL LARAMIE COUNTY.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEAST WYOMING.

LAT...LON 4133 10472 4101 10471 4101 10426 4133 10426

$$
DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:55 AM MDT, 12 hours 22 minutes earlier.

Area forecast discussion, Jul 4, 2:55 AM MDT, 12 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 AM MDT MON JUL 4 2005

.SHORT TERM...SHOWERS AND A FEW TSTRMS OVER THE NRN PART OF THE CWA
EARLY THIS MORNING AS PROGGED BY THE LATEST ETA.  THESE SHOULD
GRADUALLY DIMINISH THIS MORNING AS UPPER IMPULSE PASSES TO THE EAST
AND STABILITY INCREASES SOME.  OTHERWISE EXPECT MORE CONVECTION TO
POP UP THIS AFTERNOON AS CWA EAST OF MTNS REMAINS UNDER WRLY UPPER
FLOW WHILE SFC BOUNDARY HANGS UP ALONG THE MTNS WITH SFC FLOW
GENERALLY OUT OF THE SOUTHEAST.  ADDITIONAL WEAK IMPULSES WILL
INTERACT WITH DECENT INSTABILITY FOR SCT THUNDERSTORMS WHICH WILL
MOVE EAST ACROSS THE PLAINS THROUGH THIS EVENING.  EXPECT MOST
CONVECTION TO HAVE MOVED OUT BY 06Z TONIGHT THOUGH SOME RESIDUAL MAY
PERSIST OVERTHE SOUTHERN PANHANDLE.

.LONG TERM...LITTLE CHANGE FROM PREVIOUS FORECAST WITH MODELS
REMAINING ON TRACK WITH RIDGE REBUILDING OVER THE ROCKY MOUNTAIN
REGION BY MID WEEK. TUESDAY AFTERNOON APPEARS TO BE THE BEST BET FOR
SEVERE CONVECTION IN THE FAR EASTERN WYOMING PLAINS AND WESTERN
NEBRASKA PANHANDLE. GOOD SURFACE CONVERGENCE WITH BOUNDARY ALONG THE
LARAMIE RANGE. LI/S DROP TO -4 TO -5 IN THE PANHANDLE AND CAPES
AROUND 2000 J/KG IN THE AFTERNOON. TEMPERATURES ALSO WARM ABOUT 5
DEGF THAN THOSE OF TODAY. WITH THE STRENGTHENING RIDGE...WARMING
TREND ON TAP WITH WARMEST DAYS BEING THURSDAY AND FRIDAY. 7H TEMPS
OF 16 TO 18 DEGC WILL ALSO HELP TO CAP THE ATMOSPHERE SO WILL LEAVE
THE FORECAST DRY FOR NOW. OTHERWISE...SOME DIFFERENCES BEGIN TO SHOW
UP IN THE MODELS BY THE WEEKEND WITH THE GFS SHOWING A MUCH MORE
AMPLIFIED TROF MOVING INTO THE WESTERN U.S. THIS ENDS UP FLATTENING
THE RIDGE SOMEWHAT WITH WESTERLY FLOW ALOFT DEVELOPING. FOR NOW WILL
INCLUDE SLIGHTLY COOLER TEMPERATURES FOR THE SECOND HALF OF THE
WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

RE/STARK
Hazardous weather outlook, Jul 4, 10:47 AM MDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1047 AM MDT MON JUL 4 2005

NEZ001-003-019>021-054-055-WYZ067>070-051700-
SIOUX-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1047 AM MDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS FAR
SOUTHEAST WYOMING AND WILL MOVE INTO MOST OF THE NEBRASKA
PANHANDLE BY THIS EVENING. SOME OF THE STORMS COULD BE SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. ADDITIONALLY...THE
STORMS COULD PRODUCE LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED LATE DAY THUNDERSTORMS WILL REDEVELOP TUESDAY. THE
STORMS WILL AGAIN HAVE THE POTENTIAL TO BE SEVERE WITH DAMAGING
WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. ON
WEDNESDAY...THUNDERSTORMS WILL BE LESS NUMEROUS...FOLLOWED BY DRY
AND WARM WEATHER THURSDAY AND FRIDAY. A SLIGHT CHANCE OF
THUNDERSTORMS RETURNS TO THE FORECAST FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

NEZ002-WYZ059>066-051700-
DAWES-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
1047 AM MDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTHEAST WYOMING...THE WESTERN NEBRASKA PANHANDLE AND
SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN THE SNOWY AND
LARAMIE RANGES THIS AFTERNOON AND EVENING. THE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT GUSTY WINDS AND COPIOUS LIGHTNING
WILL ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND
WEDNESDAY...BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE. DRY AND
WARMER WEATHER IS EXPECTED THURSDAY AND FRIDAY. A SLIGHT CHANCE OF
THUNDERSTORMS RETURNS TO THE FORECAST FOR LOCATIONS IN AND NEAR
THE SOUTHEAST WYOMING MOUNTAINS FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 4, 11:21 AM MDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1121 AM MDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             2 E YODER               41.92N 104.26W
07/03/2005  1.00 INCH        GOSHEN             WY   TRAINED SPOTTER

1250 AM     HAIL             5 E DALTON              41.41N 102.87W
07/04/2005  0.88 INCH        CHEYENNE           NE   TRAINED SPOTTER

            OBSERVED HAIL FROM 0045-0055 AM MDT.

&&

JLH
Special weather statement, Jul 4, 1:55 PM MDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT MON JUL 4 2005

NEZ001-003-019>021-054>055-WYZ066>069-050300-
BANNER-BOX BUTTE-CHEYENNE-KIMBALL-MORRILL-SCOTTS BLUFF-SIOUX-
GOSHEN-LARAMIE RANGE-CHEYENNE FOOTHILLS-PLATTE-
155 PM MDT MON JUL 4 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
598 IN EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 7 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BANNER... BOX BUTTE... CHEYENNE...
KIMBALL... MORRILL... SCOTTS BLUFF...
SIOUX...

IN WYOMING THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST WYOMING

GOSHEN... LARAMIE... PLATTE...

THIS INCLUDES THE CITIES OF...ALLIANCE...BAYARD...BRIDGEPORT...
CHEYENNE...GERING...GUERNSEY...HARRISBURG...HARRISON...KIMBALL...
SCOTTSBLUFF...SIDNEY...TORRINGTON AND WHEATLAND.

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:40 PM MDTSevere Thunderstorm WarningCYSGoshen53 min
Jul 4, 2:49 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
Jul 4, 4:16 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
Jul 4, 4:57 PM MDTSevere Thunderstorm WarningCYSLaramie53 min
Jul 4, 5:43 PM MDTSevere Thunderstorm WarningCYSLaramie50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.